Wyoming, 2015

Hail and Damaging Winds in Wyoming, July 1, 2015

July 1, 2015 · NWS UNR · 6 events in 2 counties and zones

A line of severe thunderstorms moved southeastward from southeastern Montana across northeastern Wyoming and eventually into southwestern South Dakota. The storms produced hail and wind gusts to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms moved southeastward from southeastern Montana across northeastern Wyoming and eventually into southwestern South Dakota. The storms produced hail and wind gusts to 70 mph. Some wind damage was reported in Weston County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 1, 4:10 PM MST, 3 hours earlier.

Area forecast discussion, Jul 1, 4:10 PM MST, 3 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT WED JUL 1 2015

.SHORT TERM...THIS EVENING THROUGH THURSDAY NIGHT
ISSUED AT 205 PM MDT WED JUL 1 2015

WATER VAPOR SHOWS NW FLOW ALOFT...WITH COMPACT EMBEDDED SHORT WAVE
TRACKING ACROSS SWRN ND. A MORE POTENT SHORT WAVE IS NOTED OVER
FAR SRN ALTA/SASK. AT THE SFC...NLY WINDS AND SLIGHTLY COOLER
TEMPS EARLY THIS AFTN ACROSS THE REGION WITH HIGH PRESSURE
BUILDING INTO THE NRN PLAINS. SMOKE FROM CNDN WILDFIRES IS
COVERING MUCH OF THE REGION.

TONIGHT...SOME CONVECTION LATE THIS AFTN/EVE POSSIBLE ACROSS NWRN
SD WITH SHORT WAVE CURRENTLY MOVING THROUGH SWRN ND...BUT COVERAGE
SHOULD BE LIMITED WITH BEST ENERGY REMAINING NORTH/EAST OF THE
CWFA. ISOLATED CONVECTION CANNOT BE RULED OUT JUST ABOUT ANYWHERE
ELSE LATE THIS AFTN/EVE GIVEN WEAK CYCLONIC NW FLOW ALOFT. LARGE
SCALE SUBSIDENCE SHOULD KEEP ACTIVITY LIMITED. HOWEVER...SHEAR IS
SUFFICIENT FOR ROTATING UPDRAFTS SHOULD ANYTHING DEVELOP. MORE
WDSPRD CONVECTION EXPECTED LATER THIS EVE/OVERNIGHT AS MORE ROBUST
SHORT WAVE CROSSES THE CWFA. THIS ACTIVITY WILL LIKELY NOT BE
SEVERE GIVEN WEAKER SHEAR ABOVE THE NOCTURNAL BL.

THURSDAY...CONVECTIVE ACTIVITY EARLY IN THE MORNING WILL GRADUALLY
SHIFT TO OUR SE. ADDITIONAL ACTIVITY POSSIBLE IN THE AFTN WITH
CONTINUED CYCLONIC NW FLOW...AND CONVERGENCE IN THE CNTRL/SRN
BLKHLS. NOT EXPECTING MUCH IN TERMS OF SVR STORMS. THERMAL
PROFILES SUGGESTED TEMPS WILL BE NEAR OR EVEN A FEW DEGREES COOLER
THAN TODAY.

.LONG TERM...FRIDAY THROUGH WEDNESDAY
ISSUED AT 205 PM MDT WED JUL 1 2015

UNDER NORTHWEST FLOW ALOFT...WARM AND MOSTLY DRY
WEATHER IS EXPECTED FRIDAY AND SATURDAY...WITH ISOLATED AFTERNOON
AND EVENING SHOWERS/STORMS POSSIBLE OVER THE BLACK HILLS AREA.
STRONGER SHORTWAVE ENERGY IS PROGGED TO ROTATE AROUND A CANADIAN LOW
PRESSURE SYSTEM ON SUNDAY...ALONG WITH A COLD FRONT...BRINGING MORE
WIDESPREAD AND BETTER CHANCES FOR SHOWERS AND STORMS SUNDAY INTO
SUNDAY NIGHT. FLOW ALOFT EARLY NEXT WEEK IS PROGGED TO BE NEAR
ZONAL...WHICH COULD BRING WEAK DISTURBANCES ACROSS THE AREA DURING
THIS TIME. WILL KEEP LOW CHANCE POPS ACROSS MUCH OF THE
AREA...ESPECIALLY SOUTHERN AND WESTERN PORTIONS OF THE CWA.
TEMPERATURES SHOULD BE SLIGHTLY BELOW AVERAGE NEXT WEEK.

&&

.AVIATION...FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING
ISSUED AT 508 PM MDT WED JUL 1 2015

SMOKE FROM CANADIAN WILDFIRES WILL REDUCE VISIBILITIES
TO MVFR IN SOME AREAS OVERNIGHT. THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER MOST OF THE AREA TONIGHT WITH THE BEST CHANCES
GENERALLY FROM 03Z-09Z.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...26
AVIATION...10
Hazardous weather outlook, Jul 1, 1:38 AM MST, 17 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
238 AM MDT WED JUL 1 2015

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-021300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON-
JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL-
SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON-
NORTHEASTERN CROOK-
238 AM MDT WED JUL 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE AREA LATE THIS
AFTERNOON THROUGH TONIGHT. A FEW STRONG THUNDERSTORMS ARE
POSSIBLE...WITH HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS THROUGH THE HOLIDAY
WEEKEND. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Billings radar (KBLX), 246 km away, was scanning. The volume nearest the first event began at 02:08 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Campbell

When
July 1, 7:10 PM MST to 7:20 PM MST
Where
Campbell County, 17.28 mi N of Recluse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.990, -105.700

Thunderstorm Wind, Campbell

When
July 1, 7:10 PM MST to 7:20 PM MST
Where
Campbell County, 17.28 mi N of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.990, -105.700

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Campbell

When
July 1, 7:50 PM MST
Where
Campbell County, 1.63 mi ENE of Weston
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.640, -105.300

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Weston

When
July 1, 8:45 PM MST
Where
Weston County, 5.44 mi NNE of Upton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
44.170, -104.580

Two trailer houses and a stock tank were blown away, hay bales rolled from fields onto a county road, large limbs broke off trees, and shingles were blown off sheds.

Thunderstorm Wind, Weston

When
July 1, 8:46 PM MST
Where
Weston County, Upton
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
44.100, -104.630

Considerable wind damage occurred to trees and roofs. Some power lines were blown down.

Thunderstorm Wind, Weston

When
July 1, 9:20 PM MST
Where
Weston County, 3.99 mi NNE of Newcastle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.900, -104.180

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591017, 591018, 591019, 591020, 591021, 591022.